Wisconsin, 2008Flash Flood in Wisconsin, June 5, 2008
June 5, 2008 · NWS ARX · 1 event in 1 county or zone
Heavy rain from thunderstorms led to fairly localized flash flooding in parts of Grant County, Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms led to fairly localized flash flooding in parts of Grant County, Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 5, 2:22 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 5, 2:22 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 AM CDT THU JUN 5 2008
.SHORT TERM...TODAY THROUGH SATURDAY
MAIN FORECAST CONCERNS ARE SEVERE WEATHER AND HEAVY RAIN POTENTIAL
TODAY THROUGH FRIDAY.
LATEST WATER VAPOR SATELLITE IMAGERY INDICATING UPPER LEVEL
TROUGH DIGGING OVER SOUTHWESTERN U.S. FIRST SHORTWAVE TROUGH
EMBEDDED IN SOUTHWESTERLY FLOW ALOFT EJECTING OUT INTO CENTRAL KANSAS
AND NEBRASKA. 05.03Z RUC INDICATING MOISTURE TRANSPORT AND
CONVERGENCE AT 305K ISENTROPIC SURFACE IN ASSOCIATION WITH
SHORTWAVE TROUGH. LATEST MOSAIC RADAR INDICATING COMPLEX OF
SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHWEST WISCONSIN
INTO EASTERN NEBRASKA. LATEST 08Z SURFACE ANALYSIS INDICATING LOW
PRESSURE DEVELOPING OVER WESTERN KANSAS AND WARM FRONT EXTENDING
EAST FROM LOW PRESSURE INTO SOUTHERN IOWA.
05.00Z GFS AND NAM ARE IN GOOD AGREEMENT WITH MOVING UPPER LEVEL
TROUGH NORTHEAST INTO SOUTHERN CANADA BY 00Z SATURDAY. BOTH MODELS
ARE IN VERY GOOD AGREEMENT WITH TROUGHING OVER WESTERN U.S.
AND RIDGING OVER THE EASTERN U.S. THROUGH FORECAST PERIOD. THIS WILL
CONTINUE TO ALLOW FOR SOUTHWEST FLOW ALOFT OVER FORECAST AREA AND AN
ACTIVE WEATHER PATTERN THROUGH THE PERIOD. BIGGEST DIFFERENCE BETWEEN
THE 05.00Z GFS AND NAM IS HOW FAR NORTH SURFACE WARM FRONT WILL
MOVE TODAY. 05.00Z GFS IS FARTHER NORTH THAN NAM. WITH CURRENT MESO
COMPLEX SYSTEM OVER MUCH OF THE FORECAST AREA AND ASSOCIATED COLD
POOLS/OUTFLOW BOUNDARIES MAY PLAY A FACTOR IN HOW FAR NORTH WARM
FRONT MOVES. LATEST 05.00Z EASTARW4 MOVES COMPLEX OF STORMS OVER
EASTERN NEBRASKA ACROSS FORECAST AREA BY 18Z THURSDAY AND LIFTS WARM
FRONT INTO CENTRAL WISCONSIN BY 21Z THURSDAY. WHILE...THE 05.00Z
EASTNMM4 LIFTS WARM FRONT INTO NORTHERN IOWA AND SOUTHERN WISCONSIN
BY 21Z. CONFIDENCE IS STILL LOW ON HOW FAR SURFACE WARM FRONT MOVES
NORTH TODAY AND INTO TONIGHT.
AS FAR AS SEVERE WEATHER POTENTIAL FOR TODAY INTO TONIGHT...BOTH THE
05.00Z GFS AND NAM CONTINUE TO INDICATE SURFACE BASE CAPE OF 1500 TO
2000 J/KG OVER SOUTHERN FORECAST AREA AND 0-3KM SHEAR OF 30 TO 40
KNOTS ACROSS FORECAST AREA TODAY INTO TONIGHT. BOTH MODELS INDICATING
A TORNADO THREAT ALONG SURFACE WARM FRONT. BOTH MODELS INDICATING 0-
1KM SHEAR OF 20 TO 30 KNOTS AND SIGNIFICANT TORNADO PARAMETER OF
GREATER THAN 2 ALONG SURFACE WARM FRONT. POTENTIAL FOR LARGE HAIL...
DAMAGE WIND AND ISOLATED TORNADOES ACROSS FORECAST AREA DOES
EXIST...AS SURFACE WARM FRONT MOVES NORTH ACROSS FORECAST AREA TODAY
AND INTO TONIGHT.
SURFACE LOW/COLD FRONT MOVES ACROSS THE FORECAST AREA FRIDAY AND
INTO FRIDAY EVENING. BOTH MODELS INDICATING STRONG DYNAMICAL FORCING
AND MOISTURE CONVERGENCE ASSOCIATED WITH SURFACE COLD FRONT.
THOUGH...BOTH MODELS CONTINUE TO HAVE TIMING ISSUES WITH MOVEMENT
OF SURFACE FRONT. THIS WILL HAVE IMPACT ON SEVERE POTENTIAL OVER
PORTIONS OF THE FORECAST AREA.
ANOTHER SURFACE COLD/SHORTWAVE TROUGH EXPECTED TO MOVE ACROSS THE
FORECAST AREA SATURDAY AFTERNOON. BEST LIFT AND MOISTURE
CONVERGENCE APPEAR TO BE OVER WESTERN HALF OF FORECAST AREA. WILL
INCREASED PRECIPITATION CHANCES ACROSS MUCH OF FORECAST AREA.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MAIN FORECAST CONCERNS THROUGH PERIOD ARE PRECIPITATION CHANCES
THROUGH PERIOD. LATEST 05.00Z GFS AND ECMWF CONTINUE TO INDICATE
TROUGHING OVER THE WESTERN U.S. AND RIDGING ACROSS EASTERN U.S. BOTH
MODELS WILL CONTINUE TO HAVE TIMING OF EMBEDDED SHORTWAVE TROUGHS
MOVING INTO THE CENTRAL PLAINS AND UPPER MIDWEST THROUGH THE
PERIOD. ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE FORECAST
AREA AND WILL MAKE NO MAJOR CHANGES AT THIS TIME.
&&
.AVIATION...
POTENTIALLY VERY ACTIVE CONVECTIVELY OVER THE NEXT 24-36 HRS...AS A
VOLATILE ATMOSPHERE INTERACTS WITH SFC BOUNDARIES AND UPPER LEVEL
ENERGY. HOWEVER...TRYING TO PINPOINT THE MOST PROBABLE SHRA/TS TIMES
IS PROVING DIFFICULT. A WARM FRONT CURRENTLY LIES ACROSS SOUTHERN
IA/NORTHERN ILL...AND IS PROGGED TO PUSH NORTH TODAY...AND COULD
MOVE QUITE RAPIDLY THIS AFTERNOON AS THE ATMOSPHERE MIXES TO THE
SOUTH. HOW FAR NORTH THOUGH IS IN QUESTION...AS ONGOING
CONVECTION/CLOUDS WILL ACT TO INHIBIT THIS NORTHWARD MOVEMENT.
OBVIOUSLY POSITIONING WILL IMPACT WINDS/CEILINGS/PCPN THREAT FOR
KRST/KLSE. NAM12/ARW/NNM SHORT TERM MODELS ALL POINT TO LIFTING THIS
WARM FRONT NORTHWARD THIS MORNING...KEEPING SHRA/TS A THREAT THROUGH
THE MID MORNING HOURS...BUT PUSHING IT NORTH IN THE AFTERNOON. THINK
THE TIMING MAY BE A BIT FAST AT THE MOMENT...AND WILL TEMPER THE
WARM FRONT/S NORTHWARD PROGRESS. BETTER CHANCES FOR DRY CONDITIONS
FOR LATE THIS MORNING INTO THE EARLY AFTERNOON THOUGH...SO WILL LEAN
THE TAFS TOWARD THAT. PCPN CHANCES WOULD IMPROVE BY MID/LATE
AFTERNOON...IF THE WARM FRONT IS HANGING IN THE VICINITY.
AGAIN...CONFIDENCE SHAKY...AND WILL HAVE TO MONITOR VERY
CLOSELY...MAKING TAF UPDATES AS NEEDED.
.HYDROLOGY...TODAY INTO TONIGHT
A WARM FRONT WILL MOVE NORTH ACROSS FORECAST AREA TODAY AND INTO
TONIGHT. CONFIDENCE IS LOW ON HOW FAR NORTH THE WARM FRONT WILL
MOVE TODAY. THOUGH...A STRONG SURGE OF MOISTURE WILL IMPINGE ON THE
WARM FRONT FOR A ROUND OF SHOWERS AND THUNDERSTORMS TODAY AND INTO
TONIGHT. A COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY. LOCALIZED
HEAVY RAINFALL WILL BE POSSIBLE TODAY AND INTO FRIDAY...WITH
LOCAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE TODAY THROUGH
FRIDAY. DUE TO THE UNCERTAINTY ON POSITION AND TIMING OF
SURFACE WARM FRONT AND COLD FRONT AND EXACT LOCATION OF THE
HEAVIEST RAINFALL. WILL CONTINUE WITH HYDROLOGIC OUTLOOK PRODUCT...
WITH NO HEADLINES PLANNED FOR NOW.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...DTJ
AVIATION..........RIECK
Hazardous weather outlook, Jun 5, 4:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT THU JUN 5 2008
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-052200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT THU JUN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS LOOK LIKELY FOR PARTS OF THE REGION
TODAY AND TONIGHT...AS AN UNSTABLE...MOIST AIR MASS INTERACTS
WITH A WARM FRONT AND COLD FRONT. LARGE HAIL...DAMAGING WINDS...
HEAVY RAIN...AND EVEN ISOLATED TORNADOES WILL ALL BE POSSIBLE.
A WARM FRONT WILL ADVANCE NORTHWARD ACROSS THE REGION TODAY...
ALTHOUGH HOW QUICKLY...AND HOW FAR NORTH...ARE UNCERTAIN. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND NORTH OF THE
BOUNDARY HOWEVER...WITH A TORNADIC POTENTIAL THIS AFTERNOON AND
EVENING AROUND THE BOUNDARY. BEST ESTIMATES AS OF NOW IS TO BRING
THIS FRONT GRADUALLY NORTH...INTO SOUTHERN MINNESOTA AND CENTRAL
WISCONSIN BY MID AFTERNOON...AND THEN INTO CENTRAL MINNESOTA AND
NORTHERN WISCONSIN THIS EVENING. THE SEVERE THREAT...ASIDE FROM
HEAVY RAIN...DIMINISH AS YOU MOVE NORTH OF THE WARM FRONT.
MEANWHILE TO THE WEST...A COLD FRONT WILL BE MOVING EAST OUT OF THE
PLAIN STATES TO ACROSS WESTERN MINNESOTA AND EASTERN IOWA...
TRIGGERING THUNDERSTORMS ALONG AND AHEAD OF IT. THESE STORMS WILL
LIKELY BECOME STRONG TO SEVERE...AND COULD AFFECT THE LOCAL AREA
LATE THIS EVENING THROUGH THE OVERNIGHT HOURS.
AS OF NOW...THERE APPEARS TO BE TWO WINDOWS OF HIGHER RISK FOR
SEVERE WEATHER. ONE WILL BE LATER THIS AFTERNOON AND EARLY EVENING...
IN THE VICINITY OF THE WARM FRONT. THE OTHER WILL BE LATE TONIGHT
INTO THE OVERNIGHT HOURS...AS THE COLD FRONT STARTS TO TRACK IN.
STILL...THE UNCERTAINTY OF WHERE THE WARM FRONT WILL LIE LATER TODAY
BRINGS INTO QUESTION TIMING AND LOCATION FOR THE GREATER SEVERE
WEATHER THREAT. UPDATES TO REFINE THE RISKS WILL BE NEEDED LATER
TODAY AS THE POSITIONING OF THIS BOUNDARY BECOMES MORE CLEAR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM POTENTIAL WILL CONTINUE INTO FRIDAY...AS THE COLD FRONT
TRACKS THROUGH THE REGION...EXITING EAST INTO THE EASTERN
GREAT LAKES LATE FRIDAY NIGHT. INSTABILITY AND WIND
PROFILES WILL CONTINUE TO BE FAVORABLE FOR LARGE HAIL AND DAMAGING
WINDS...ALONG WITH LOCALLY HEAVY RAINFALL. ISOLATED TORNADOES CANNOT
BE RULED OUT. THE MAIN THREAT TIME LOCALLY WILL BE IN THE MORNING
THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK...BUT THE SEVERE WEATHER POTENTIAL IN THIS TIME PERIOD
REMAINS UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO FRIDAY.
IN ADDITION...RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT
COUPLE DAYS...AND SHOULD THE THREAT OF FLOODING MATERIALIZE...REPORTS
OF RIVER LEVELS WOULD ALSO BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A CONFERENCE CALL IS SCHEDULED FOR 1 PM TODAY.
RIECK
Flash Flood, Grant
- When
- June 5, 5:45 AM CST to 8:57 AM CST
- Where
- Grant County, 3.67 mi N of Wyalusing to 3.53 mi WSW of Wyalusing
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 42.983, -91.141
Thunderstorms produced flash flooding over County Road X between Wyalusing State Park and Jellystone Campground northwest of Bagley. The Grant River also produced some flooding at Porter Bridge about five miles southwest of Lancaster.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Tornadoes and Flash Flooding in Iowa, June 5 to 6, 20082 injured · $1.2 million · EF1 · 57 events
- Flooding in Iowa, June 5 to 30, 2008$18 million · 23 events
- Flash Flooding and Hail in Kansas, June 5 to 6, 2008$235,000 · 2.75 in hail · 80 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113011.